Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS North Platte, NE

July 3, 2001Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2001, 9:05 PM MDT for Cherry County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 9:05 PM MDT (03:05 UTC)
Expired
Jul 3, 2001, 10:00 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherry County, NE

The radar

The North Platte radar (KLNX), 117 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 040307
SVRLBF

NEC031-040400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM MDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1000 PM MDT

* AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF ELI...OR ABOUT 41 MILES EAST
  OF GORDON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF CENTRAL AND NORTH CENTRAL CHERRY       
  COUNTY WEST AND SOUTHWEST OF CODY AND EAST AND SOUTHEAST OF        
  MERRIMAN  

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4314 10144 4304 10164 4243 10116 4255 10085
$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:19 PM MDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 1:19 PM MDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
219 PM CDT TUE JUL 3 2001

...CONVECTIVE POPS WILL BE A CHALLENGE EACH NIGHT...

UPPER PATTERN FEATURES A LARGE RIDGE OVER WESTERN NOAM AND
SIGNIFICANT TROFING IN EASTERN NOAM. AT THE SURFACE...A STATIONARY
FRONT EXTENDS FROM CENTRAL IA...TO SOUTHERN NEBRASKA...INTO LOW
PRESSURE IN NORTHEASTERN CO.

CONVECTIVE DEBRIS FROM MCS OVER ERN WY/WRN SD LAST NIGHT CONTINUES
TO WEAKEN OVER NORTHERN ZONES. CLOUDINESS HAS EFFECTIVELY REMOVED
THOSE AREAS FROM THREAT OF CONVECTION THIS EVENING AS TEMPS ARE
STRUGGLING TO SURPASS 70. FARTHER SOUTH AND WEST...CONDITIONS ARE
MORE FAVORABLE WHERE AXIS OF HIGHEST CAPES AND MOISTURE CONVERGENCE
CURRENTLY EXIST. MODELS RESOLVED THIS WELL AND MAINTAIN THIS
ENVIRONMENT INTO THE EVENING. NO SIGNIFICANT WAVES EXPECTED THROUGH
THE AREA BUT THE HI-RES ETA DID RESOLVE A FEW SMALL CONVECTIVE
CLUSTERS INTO THE FAR WEST TONIGHT. ERN WY/WRN NE WILL REMAIN IN
LEFT EXIT REGION OF UPPER LEVEL SPEED MAX SO THERE MAY BE ENHANCED
DIVERGENCE ALOFT TO SUPPORT CONVECTION.

NOT SURE WHY THE AVN HAS RESOLVED COOL MAXES WED...IN SOME CASES THE
NGM HAS DONE LIKEWISE. NEARLY FULL SUNSHINE IS EXPECTED...GIVEN TRACK
RECORD OF MODELS AND ESPECIALLY GUIDANCE IN THE PAST WEEK WILL GO
WITH ETA SURFACE TEMPS WHICH WILL BE MUCH ABOVE MOS MAXES. LOW LEVEL
TEMP PROFILES LOOK VERY SIMILAR TO THOSE DURING THE PAST WEEK WHEN
90S WERE COMMON ACROSS THE CWA. INSTABILITY WILL INCREASE STEADILY
AGAIN WITH MOISTURE CONVERGENCE FAVORING THE WEST AND NORTHWEST.

RIDGE RUNNER EXPECTED TO DROP THROUGH ERN WY/NE PANHANDLE FROM 00Z
TO 06Z THU WHILE AT SAME TIME MODELS DEVELOP A 30 TO 35 KNOT LOW
LEVEL JET INTO THE CWA. PLENTY OF INSTABILITY...MOISTURE AND
CONVERGENCE RESOLVED IN THE MODELS...SO MCS POTENTIAL LOOKS GOOD OVER
THE WEST.

SEVERAL FACTORS SUGGEST THURSDAY WILL BE DRY. LARGE SCALE SUBSIDENCE
INDICATED IN LAYER Q-VECS...MID LEVEL LAPSE RATES ARE RESOLVED TO
BE STABLE INDICATING ENVIRONMENT WILL HAVE BEEN WORKED OVER IN WAKE
OF MCS...AND COOL SURFACE HIGH MOVING SOUTHWARD THROUGH MN/IA WILL
INCREASE CAA INTO THE CWA. THUS THINK ETA SURFACE BASED INSTABILITY
MAY BE OVERDONE AND NOT SO CONCERNING GIVEN OTHER FACTORS. 24 HR
CHANGE OF TEMPS AT H85 OF 3 TO 5 C SUPPORTS COOLER GUIDANCE MAXES.

IN THE EXTENDED...MEDIUM RANGE GUIDANCE RESOLVES NO CHANGE FRIDAY.
NEXT RIDGE RUNNER SATURDAY WITH CHANCE OF CONVECTION. DRY AGAIN
SUNDAY THROUGH TUESDAY AS RIDGING REMAINS IN PLACE WITH AN ABSENCE
OF WAVES.

.LBF...NONE.

DJB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:55 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Jul 4, 4:46 AM MDTSevere Thunderstorm WarningLBFSheridan44 min
Jul 4, 6:47 AM MDTSevere Thunderstorm WarningLBFSheridan43 min
Jul 4, 4:17 PM MDTSevere Thunderstorm WarningLBFHooker43 min
Jul 4, 4:33 PM MDTSevere Thunderstorm WarningLBFCherry57 min
Jul 4, 4:57 PM MDTSevere Thunderstorm WarningLBFHooker63 min
Jul 4, 5:25 PM MDTSevere Thunderstorm WarningLBFSheridan35 min
Jul 4, 5:33 PM MDTTornado WarningLBFHooker42 min
Jul 4, 5:34 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jul 4, 5:41 PM MDTSevere Thunderstorm WarningLBFGarden64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.